High Wind, Central Coast
- When
- October 14, 9:53 AM PST to 11:53 AM PST
- Where
- Central Coast forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Hoquiam recorded 40g55 mph.
Some wind occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
Some wind occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 14, 8:45 AM PST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Seattle WA
945 AM PDT Fri Oct 14 2016
.SYNOPSIS...Wet windy weather will continue today as a strong low
pressure system tracks northeast across Vancouver Island. The
remains of a Pacific typhoon will arrive late Saturday and move
through Saturday night with the potential for widespread damaging
winds. It will also bring significant precipitation with a threat
of flooding. Showery weather will continue next week.
&&
.SHORT TERM...Lots of weather to talk about today and Saturday.
By Sunday, things should be settling down although it will remain
blustery and showery. The highlights for the next couple days:
Convection...A post-frontal unstable sheared environment has
resulted in some pretty strong storms across the area early this
morning. Frequent lightning, heavy rains, and hail have been
reported so far. Radar has been showing some impressive rotation
in a few storms as well. Things should settle down by early afternoon
as the air mass becomes more stable.
Wind...A filling low will move into central Vancouver Island today
at around 980 MB. This should bring spotty high wind to the coast
and north interior today with wind advisories for Puget Sound.
A second storm - the remnants of a typhoon - will move onshore
late Saturday. The models are having a hard time pinning down the
exact track of the surface low which is the critical detail. The
best estimate and mostly likely scenario is a low around 970 mb
will make landfall somewhere over the far north coast late
Saturday afternoon and then fill and move inland into southern
British Columbia during the evening. The should give high wind to
most of the area with the strongest winds Saturday evening.
Coastal Flooding...The deep low NW of Cape Flattery today is
generating a 20 to 25 foot SW swell along the WA coast. This will
generate high surf along the WA coast through this evening.
Computer models have converged on more of a SW-NE track for the
powerful low on Saturday, although the models still have small but
critical differences in the exact track. At this point it looks like
the SW-NE track will spare most or all of the central and northern
WA coast from large waves Saturday night. However, a slight westward
change in the track could expose the central coast around Grays
Harbor to large waves.
Flooding...the Skokomish river is currently flooding. A flood
watch is also up for Snohomish and Whatcom counties. See the
Hydrology section below for more details. Schneider
.LONG TERM...Previous discussion...More typical October weather
will prevail during the extended period. An upper trough should
keep the area fairly wet Monday afternoon through Tuesday.
Wednesday should be the driest day, as a dirty upper ridge moves
through. The south end of a system moving into British Columbia
could bring more rain on Thursday. McDonnal
&&
.AVIATION...Energetic and fast-moving upper trough will move
across western Washington today, with a deep surface low passing
across central or southern Vancouver Island. Another upper trough
will approach during the day on Saturday, with a deep surface low
approaching from the Pacific. With cold air aloft, lots of
convective cells until this evening. Lots of wind energy causing
organization of cells into lines with gusty winds. Quick shot of
low-level onshore flow this afternoon will cause cigs to come
down. Air mass will become more stable tonight, and an increasing
offshore component to low-level flow will inhibit low clouds.
Heavy rain returning around mid-day Saturday in advance of deep,
powerful low center on Saturday evening.
KSEA...Thunderstorms and convection currently moving inland toward
Puget Sound. Cells will be weakening as they approach the terminal
around 18z. Lightning cannot be ruled out, but odds are too low
for inclusion in TAF. Sfc winds will also pick up around 18z and
persist into the afternoon, with gusts a peak gust near 40 kt
possible around 21z. Brief sw wind may bring in a period of MVFR
cigs later this aftn. Then a drying easterly component to low-
level flow will return tonight, holding cigs up despite the
prevalence of a moist air mass and rain. Haner
&&
.MARINE...A deep 977 MB low about 200 NM NW of Cape Flattery will
move NE across central Vancouver Island by Early this afternoon, then
move rapidly NE over southern B.C. by late afternoon. High end gales
are expected over most of the coastal and northern interior waters
through this afternoon. Combined seas 15 to 25 feet are expected.
After a short lull in-between storms tonight through Saturday
morning, a powerful 971 MB low is expected to move NE across the
coastal waters, crossing Cape Flattery early Saturday evening. This
system has a good chance of producing storm force winds over much of
the coastal and inland waters. The location and strength of the
winds will tied to small changes in the the track of the low,
which is still changing in the computer models. Kam
&&
.HYDROLOGY...A flood warning is in effect for the Skokomish River
in Mason county. It reached flood stage just after midnight. Some
of the more flood-prone rivers running off the west slopes of the
Cascades are also at risk, especially the Nooksack River in
Whatcom County and the Stillaguamish River in Snohomish County. A
flood watch is in effect for those two counties.
Rainfall today and tonight will be less, but the system for
Saturday and Saturday night could bring rainfall similar to what
occurred during the past 24 hours. At this point, the Northwest
River Forecast Center guidance keeps all rivers other than the
Skokomish below flood stage through the weekend, but that can
change quickly. Small landslides could also become a concern over
the weekend. With dry antecedent conditions, we are still below
the threshold for concern, but heavy rain in the lowlands Saturday
and Saturday night could push some areas above. McDonnal/Schneider
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 6 PM PDT this evening for Bellevue and
Vicinity-Bremerton and Vicinity-Everett and Vicinity-Hood
Canal Area-Seattle and Vicinity-Southwest Interior-Tacoma
Area.
High Wind Watch from Saturday afternoon through late Saturday
night for Admiralty Inlet Area-Bellevue and Vicinity-
Bremerton and Vicinity-Cascades of Pierce and Lewis
Counties-Cascades of Snohomish and King Counties-Cascades
of Whatcom and Skagit Counties-Central Coast-East Puget
Sound Lowlands-Eastern Strait of Juan de Fuca-Everett and
Vicinity-Hood Canal Area-Lower Chehalis Valley Area-North
Coast-Olympics-San Juan County-Seattle and Vicinity-
Southwest Interior-Tacoma Area-Western Skagit County-
Western Strait of Juan De Fuca-Western Whatcom County.
Flood Watch until 6 PM PDT this evening for Bellevue and
Vicinity-Cascades of Snohomish and King Counties-Cascades
of Whatcom and Skagit Counties-East Puget Sound Lowlands-
Everett and Vicinity-Western Whatcom County.
High Wind Warning until 3 PM PDT this afternoon for Admiralty
Inlet Area-Central Coast-North Coast-San Juan County-
Western Skagit County-Western Whatcom County.
High Surf Advisory until 11 PM PDT this evening for Central
Coast-North Coast.
PZ...Small Craft Advisory for rough bar until 5 PM PDT Sunday for
Grays Harbor Bar.
Storm Watch from Saturday afternoon through Saturday evening for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory from 5 PM this afternoon to 11 PM PDT this
evening for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Gale Warning until 5 PM PDT this afternoon for Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands-Puget Sound and Hood Canal.
Storm Watch from Saturday afternoon through late Saturday night
for Admiralty Inlet-Central U.S. Waters Strait Of Juan De
Fuca-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-Puget
Sound and Hood Canal.
Small Craft Advisory from 3 PM this afternoon to 11 PM PDT this
evening for West Entrance U.S. Waters Strait Of Juan De
Fuca.
Gale Warning until 3 PM PDT this afternoon for West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 PM PDT this afternoon for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 5 PM this afternoon to 2 AM PDT
Saturday for Admiralty Inlet-Puget Sound and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 744 AM PDT FRI OCT 14 2016 WAZ513-516-517-141530- OLYMPICS-NORTH COAST-CENTRAL COAST- 744 AM PDT FRI OCT 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAYS HARBOR AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 830 AM PDT... AT 744 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF AMANDA PARK...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN GRAYS HARBOR AND SOUTH CENTRAL JEFFERSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS. && LAT...LON 4745 12410 4746 12415 4786 12402 4775 12366 TIME...MOT...LOC 1444Z 208DEG 33KT 4750 12411 JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
804 AM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY RAIN 12 SW BREMERTON 47.43N 122.89W
10/14/2016 M3.15 INCH MASON WA TRAINED SPOTTER
3.15 INCHES OF RAIN AT HOODSPORT IN PAST 24 HOURS.
&&
HANERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
834 AM PDT FRI OCT 14 2016
WAZ512-517-141615-
LOWER CHEHALIS VALLEY AREA-CENTRAL COAST-
834 AM PDT FRI OCT 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYS HARBOR COUNTY
UNTIL 915 AM PDT...
AT 834 AM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MOCLIPS TO 16 MILES WEST OF WESTPORT.
MOVEMENT WAS EAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ABERDEEN...HOQUIAM...WESTPORT...MOCLIPS...OCEAN SHORES...COPALIS
BEACH...OCEAN CITY BEACH...OYEHUT-HOGANS CORNER...MARKHAM...COHASSETT
BEACH...PACIFIC BEACH...GRAYLAND...HUMPTULIPS AND CARLISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4732 12389 4681 12376 4679 12410 4680 12410
4690 12413 4690 12409 4687 12409 4685 12406
4690 12405 4696 12383 4698 12399 4703 12403
4704 12413 4703 12415 4697 12414 4695 12410
4693 12417 4693 12418 4710 12417 4729 12424
TIME...MOT...LOC 1534Z 252DEG 39KT 4723 12430 4682 12444
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PDT FRI OCT 14 2016
WAZ507-510-511-555-141630-
ADMIRALTY INLET AREA-HOOD CANAL AREA-EAST PUGET SOUND
LOWLANDS-EVERETT AND VICINITY-
840 AM PDT FRI OCT 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITSAP...
SOUTHEASTERN ISLAND...WEST CENTRAL SNOHOMISH AND EASTERN JEFFERSON
COUNTIES UNTIL 930 AM PDT...
AT 839 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PORT LUDLOW...OR 13 MILES WEST OF EDMONDS...MOVING NORTHEAST AT 50
MPH.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...CAMANO...LANGLEY...SMOKEY POINT...WEALLUP LAKE...
CATHAN...WARM BEACH...JOHN SAM LAKE...FREELAND...
AND STIMSON CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4815 12211 4808 12233 4804 12237 4805 12229
4792 12243 4800 12248 4797 12254 4787 12251
4778 12269 4787 12259 4793 12262 4781 12273
4814 12246 4806 12238 4807 12240 4807 12247
4805 12244 4804 12240 4809 12232 4817 12237
TIME...MOT...LOC 1539Z 215DEG 44KT 4786 12267
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1029 AM PDT FRI OCT 14 2016
WAZ504-141815-
SOUTHWEST INTERIOR-
1029 AM PDT FRI OCT 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THURSTON AND
NORTHWESTERN LEWIS COUNTIES UNTIL 1115 AM PDT...
AT 1029 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF DOTY...OR 13 MILES WEST OF CENTRALIA...MOVING
NORTHEAST AT 50 MPH.
HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...DOTY...GRAND MOUND AND FORDS PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4663 12328 4670 12336 4679 12316 4687 12303
4679 12293
TIME...MOT...LOC 1729Z 232DEG 43KT 4674 12324
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1043 AM PDT FRI OCT 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM NON-TSTM WND GST 5 ESE MONTESANO 46.98N 123.50W
10/14/2016 M50 MPH GRAYS HARBOR WA TRAINED SPOTTER
WIND GUST TO 50 MPH. SUSTAINED WINDS 20-30 MPH.
&&The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
Hoquiam recorded 40g55 mph.
Lopez Island recorded 51g60 mph.
Destruction Island recorded 50+ sustained wind. This verifies the gust criteria over the mainland.
Bellingham ASOS recorded 40g56 mph.
A site south of Chuckanut Mtn recorded 28g63 mph.
Shelton ASOS recorded 41g54 mph.
The Whidbey Island ASOS recorded 40g54 mph at 156 PM.
Everett ASOS recorded 44g53 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661322, 661312, 661321, 661318, 661314, 661327, 661308, 661324.